Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Sequentially Cohen-Macaulay edge ideals


Authors: Christopher A. Francisco and Adam Van Tuyl
Journal: Proc. Amer. Math. Soc. 135 (2007), 2327-2337
MSC (2000): Primary 13F55, 13D02, 05C38, 05C75
DOI: https://doi.org/10.1090/S0002-9939-07-08841-7
Published electronically: March 21, 2007
MathSciNet review: 2302553
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ G$ be a simple undirected graph on $ n$ vertices, and let $ \mathcal I(G) \subseteq R = k[x_1,\ldots,x_n]$ denote its associated edge ideal. We show that all chordal graphs $ G$ are sequentially Cohen-Macaulay; our proof depends upon showing that the Alexander dual of $ \mathcal I(G)$ is componentwise linear. Our result complements Faridi's theorem that the facet ideal of a simplicial tree is sequentially Cohen-Macaulay and implies Herzog, Hibi, and Zheng's theorem that a chordal graph is Cohen-Macaulay if and only if its edge ideal is unmixed. We also characterize the sequentially Cohen-Macaulay cycles and produce some examples of nonchordal sequentially Cohen-Macaulay graphs.


References [Enhancements On Off] (What's this?)

  • 1. CoCoATeam, CoCoA: a system for doing Computations in Commutative Algebra, Available at http://cocoa.dima.unige.it
  • 2. A. M. Duval, Algebraic shifting and sequentially Cohen-Macaulay simplicial complexes. Electron. J. Combin. 3 (1996), no. 1, Research Paper 21, approx. 14 pp. (electronic). MR 1399398 (98b:06009)
  • 3. J. Eagon and V. Reiner, Resolutions of Stanley-Reisner rings and Alexander duality. J. Pure Appl. Algebra 130 (1998), no. 3, 265-275. MR 1633767 (99h:13017)
  • 4. S. Faridi, Simplicial trees are sequentially Cohen-Macaulay. J. Pure Appl. Algebra 190 (2003), 121-136. MR 2043324 (2004m:13058)
  • 5. S. Faridi, Monomial ideals via square-free monomial ideals, Lecture Notes in Pure and Applied Mathematics 244 (2005) 85-114. MR 2184792 (2006i:13038)
  • 6. C. A. Francisco and H. Tài Hà, Whiskers and Sequentially Cohen-Macaulay graphs. (2006) Preprint. arXiv:math.AC/0605487.
  • 7. C. A. Francisco and A. Van Tuyl, Some families of componentwise linear monomial ideals. To appear, Nagoya Math. J.
  • 8. D. R. Grayson and M. E. Stillman, Macaulay 2, a software system for research in algebraic geometry.
    http://www.math.uiuc.edu/Macaulay2/.
  • 9. J. Herzog and T. Hibi, Componentwise linear ideals. Nagoya Math. J. 153 (1999), 141-153. MR 1684555 (2000i:13019)
  • 10. J. Herzog and T. Hibi, Cohen-Macaulay polymatroidal ideals. European J. Combin. 27 (2006), no. 4, 513-517. MR 2215212
  • 11. J. Herzog, T. Hibi, and X. Zheng, Cohen-Macaulay chordal graphs. J. Combin. Theory Ser. A 113 (2006), no. 5, 911-916.
  • 12. J. Herzog and Y. Takayama, Resolutions by mapping cones. The Roos Festschrift volume, 2. Homology Homotopy Appl. 4 (2002), no. 2, part 2, 277-294 (electronic). MR 1918513 (2003k:13014)
  • 13. E. Miller and B. Sturmfels, Combinatorial commutative algebra. Springer, 2005. MR 2110098 (2006d:13001)
  • 14. J. Rotman, An introduction to algebraic topology. Springer-Verlag, 1988. MR 0957919 (90e:55001)
  • 15. R. P. Stanley, Combinatorics and commutative algebra. Second edition. Progress in Mathematics 41. Birkhäuser Boston, Inc., Boston, MA, 1996. MR 1453579 (98h:05001)
  • 16. R. Villarreal, Monomial Algebras. Marcel Dekker, 2001. MR 1800904 (2002c:13001)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 13F55, 13D02, 05C38, 05C75

Retrieve articles in all journals with MSC (2000): 13F55, 13D02, 05C38, 05C75


Additional Information

Christopher A. Francisco
Affiliation: Department of Mathematics, Mathematical Sciences Building, University of Missouri, Columbia, Missouri 65203
Email: chrisf@math.missouri.edu

Adam Van Tuyl
Affiliation: Department of Mathematical Sciences, Lakehead University, Thunder Bay, ON P7B 5E1, Canada
Email: avantuyl@sleet.lakeheadu.ca

DOI: https://doi.org/10.1090/S0002-9939-07-08841-7
Keywords: Componentwise linear, sequentially Cohen-Macaulay, edge ideals, chordal graphs
Received by editor(s): November 1, 2005
Received by editor(s) in revised form: April 6, 2006
Published electronically: March 21, 2007
Communicated by: Michael Stillman
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society